Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Feb 17, 1998, 12:20 PM EST for Bath County, Fleming County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 12:20 PM EST (17:20 UTC)
- Expired
- Feb 17, 1998, 1:20 PM EST
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Bath County, KY, Fleming County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 424 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872 WUUS1 KJKL 171722 RRA SVRJKL KYC011-069-171820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1220 PM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 120 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...BATH IN NORTHEAST KENTUCKY ...FLEMING AT 1215 PM EST NATIONAL WEATHER SERVICE RADAR SHOWED SEVERE THUNDERSTORMS 25 MILES SOUTHWEST OF MOREHEAD. THE STORMS WERE MOVING NORTHEAST AT 40 MPH AND WILL MOVE INTO OWINGSVILLE AND SALT LICK BY 1230 PM EST...AND INTO FLEMINGSBURG AND MUSES MILLS BY 1245 PM EST. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 10:10 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Feb 17, 10:10 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1010 AM EST TUE FEB 17 1998 NOT MUCH TO LOOK AT EARLY THIS AM. THE GRIDDED 12Z RUC IS IN AND SIMILAR TO THE 00Z ETA. MODELS FROM 00Z SHOWED THIS SYSTEM WELL. SFC ANALYSIS SHOWS THE LOW MOVING LITTLE. THE VORT MAX...BETWEEN THE 700 AND 500 MB LEVEL...HAS MOVED OUT AHEAD OF THE MAIN LOW AND THIS HAS BEEN ENOUGH TO GET THE CONVECTION GOING. THE WINDS AT THIS LEVEL IN THE 40-50 KT SPEED AND EXPECT THAT MAY BE THE MAIN CONTRIBUTION TO THE SEVERE WEATHER SO FAR...WITH TENNESSEE ISSUEING TORNADO WARNINGS ON THE LINE. THE FACT THAT THE WINDS ARE VEERING SO ABRUPTLY AHEAD OF THE LINE THIS IS NOT UNREASONABLE. IN THE NEAR TERM WILL UPDATE THE ZONES FOR THE BREAK IN PCPN IN THE NORTH. OTHERWISE...JUST STARTING TO LOOK OVER THE MODEL DATA AND WILL CONTINUE TO ANALYZE THE SURFACE. THE FOLLOWING IS PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY. JKL 60/44/50 +96 LOZ 60/46/52 +85 LEWIS
In the hours before
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF ...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF
Special weather statement, Feb 17, 6:50 AM EST, 5 hours 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171455- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 650 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CUTTING ACROSS KENTUCKY TODAY WILL SWING A COLD FRONT THROUGH EASTERN KENTUCKY BETWEEN MID MORNING AND LATE AFTERNOON. THIS LOW HAS ALREADY BROUGHT WARM AND MOIST AIR INTO THE STATE. A POCKET OF COLD AIR ALOFT WILL MOVE OVER EASTERN KENTUCKY LATER IN THE MORNING AND LINGER INTO THE EARLY EVENING. THIS WILL CREATE AN UNSTABLE SITUATION RIPE FOR THUNDERSTORM DEVELOPMENT. ANY SUNSHINE WILL ONLY ADD TO THE THREAT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND GUSTY WINDS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. GREIF ...CORRECTED TITLE OF THIS STATEMENT
Special weather statement, Feb 17, 10:00 AM EST, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER. AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND 11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THROUGH THE EARLY AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45 MPH AND HAIL UP TO ONE INCH. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. LEWIS
Special weather statement, Feb 17, 10:00 AM EST, 2 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 AM EST TUE FEB 17 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A LARGE PART OF EASTERN KENTUCKY FOR LATER THIS MORNING AND INTO THE AFTERNOON. THIS RISK AREA IS GENERALLY SOUTHEAST OF A LINE DRAWN FROM WESTERN MCCREARY COUNTY THROUGH LONDON AND WEST LIBERTY...AND ACROSS EASTERN ELLIOT COUNTY. THIS INCLUDES THE TOWNS OF HAZARD...JACKSON... MIDDLESBORO...PAINTSVILLE...PIKEVILLE...PRESTONSBURG AND WILLIAMSBURG. LOW PRESSURE CONTINUES TO MOVE OUT OF TENNESSEE ALONG THE OHIO RIVER. AHEAD OF THE SYSTEM...WARM...MOIST AND UNSTABLE AIR HAS MOVED INTO EASTERN KENTUCKY. STRONG STORMS WILL MOVE INTO THE SOUTHEASTERN COUNTIES OF MCCREARY...WAYNE...WHITLEY...BELL AND KNOX BETWEEN 10 AND 11 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THROUGH THE EARLY AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS OVER 45 MPH AND HAIL UP TO ONE INCH. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLETS FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 10:09 AM EST | Severe Thunderstorm Warning | JKL | Bell | 31 min |
| Feb 17, 10:19 AM EST | Severe Thunderstorm Warning | JKL | Harlan | 46 min |
| Feb 17, 11:10 AM EST | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| Feb 17, 11:43 AM EST | Severe Thunderstorm Warning | JKL | Magoffin, Morgan, Wolfe | 47 min |
| Feb 17, 12:12 PM EST | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 48 min |
| Feb 17, 12:12 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.